Jen Henderson is a journalist breaking news in the capital region. She is a staff reporter at the St. Albert Gazette and  covers provincial and federal politics, crime and court. 

St. Albert sees spike in fentanyl overdoses

St. Albert sees spike in fentanyl overdoses

St. Albert RCMP is issuing a warning to the public after responding to six fentanyl overdoses – involving three people – in a ten-day period.

“We are very concerned that if somebody was to take fentanyl and was not in a place where they were quickly found we may have some people dying from this,” Cst. Laurel Kading said.

In each case, the individuals were found unresponsive and were given naloxone by first responders. Naloxone is able to reverse fentanyl overdoses as long as it is distributed right away. Three people were transported to hospital and later released.

"In all three cases, the individuals involved were extremely fortunate that they were located and received treatment so quickly as the outcome could have been drastically different," Cst. M-J Burroughs said.

Fentanyl is often passed off as a new form of OxyContin, but it is about 100 times more toxic than morphine, heroin or oxycodone. In 2015, there were 274 deaths in Alberta associated with fentanyl. This year the rates climbed higher, with 157 deaths from fentanyl overdoses during the first six months of 2016.

Police believe that the drug has been in St. Albert since 2014. Kading says this most recent spike in overdoses may not reflect an increase in usage but it could be a batch of more potent fentanyl is making its way through the community.

The problem with fentanyl is that it is very strong and very addictive, Kading said.

“When people take fentanyl they’re never really sure what they’re taking or what the dosage is,” Kading said. “It’s being manufactured by people without quality control.”


Kading hopes that families will have conversations about the reality of the drug. Families that have not been exposed to the drug should have conversations about prevention. Families that have already been introduced to fentanyl should be discussing how to use naloxone, Kading said.

Fentanyl overdose can occur when people knowingly take the drug, or unknowingly ingest it in other drugs. It is known as fake oxy, because it is sometimes sold under the guise of OxyContin.

Kading says the drug is so potent that “in pure form fentanyl is toxic in an amount that is equivalent to two grains of salt.”

The potency of the drug puts not only addicts at risk of overdose, but also anyone else who is exposed to the drug. Fentanyl can be absorbed through the skin and through the lungs, so any residue floating through the air or left on objects can put those around users in danger.

“We don’t want to scare the community unnecessarily but we want our community to be informed,” Kading said.

To receive treatment for fentanyl use or addiction, people are advised to speak with their doctor or pharmacist for more information. The Alberta Health Services mental health and addictions office in St. Albert provides free treatment to people, with adult and youth specific treatment centres that they can connect patients with.

The best way to stop an overdose from becoming fatal is to administer a naloxone kit. The kits are free of charge to anyone at risk of an opioid overdose or to family members living with anyone at risk of an opioid overdose.

Kits can be found at 14 different pharmacies and walk-in clinics in St. Albert. More information about fentanyl and naloxone can be found at

Immediately call 9-1-1 if you suspect someone has overdosed on fentanyl.

Ethics committee has an ethics problem

Ethics committee has an ethics problem

Alexander First Nation women rally for chief's resignation

Alexander First Nation women rally for chief's resignation